A 16-year-old Singapore boy who suffered a cardiac arrest six days after receiving his first dose of the Pfizer-BioNTech/Comirnaty COVID-19 vaccine will receive a one-time payout of S$225,000 ($166,000) for his medical expenses. 

This will be provided under Singapore's Vaccine Injury Financial Assistance Programme (VIFAP), the Ministry of Health said in a press statement Monday, Aug. 16.

The boy received his first dose of the COVID-19 vaccine on June 27. Six days later, the boy collapsed at home after a gym weightlifting session.

He developed acute severe myocarditis, or inflammation of the heart muscle, eventually leading to an "out-of-hospital cardiac arrest".

"The myocarditis was likely a serious adverse event arising from the COVID-19 vaccine he received, which might have been aggravated by his strenuous lifting of weights and his high consumption of caffeine through energy drinks and supplements," the ministry said.

The teen is currently "recovering steadily" and undergoing inpatient rehabilitation, the MOH confirmed. 

"He is making good progress and can perform his activities of daily living without assistance," the MOH added.

"He will likely be discharged in the coming weeks, but will likely require outpatient rehabilitation for some time before he can return to school and resume other activities," it said.

He will continue to undergo treatment and the medical team will monitor his condition, said the MOH.

"The independent clinical panel appointed to assess and adjudicate the VIFAP application found that while he has made good improvement because his condition was severe and critical, he will require treatment and rehabilitation for some time yet to continue his recovery," added the ministry.

The ministry has advised all vaccine recipients, especially adolescents and younger men, to avoid strenuous physical activity for one week after receiving their first and second doses of the vaccine.

Individuals should also seek medical attention if they develop chest pain, shortness of breath, or abnormal heartbeats. 

Those who developed myocarditis after their first dose of the mRNA COVID-19 vaccines should avoid receiving further doses of it, the MOH said.

"Vaccination using the Pandemic Special Access Route (PSAR)-authorized mRNA COVID-19 vaccines deployed in our National Vaccination Programme (NVP) thus continues to be recommended for all eligible persons, including adolescents and younger men, as the protective benefits from the mRNA COVID-19 vaccines continue to outweigh the risks of vaccination," said the MOH.

The ministry along with the expert committee on COVID-19 vaccination and the Health Sciences Authority (HSA) will "continue to monitor vaccine-related serious adverse events closely", the statement said.

COVID-19 vaccine A Kansas woman who took her first dose of the Moderna vaccine on March 23, 2021, reportedly died after she developed an allergic reaction to the shot. This is a representational image. Pixabay.